Nebraska, 2004

Hail and Lightning Strike in Nebraska, August 17, 2004

August 17, 2004 · NWS LBF · 2 events in 2 counties and zones

1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 17, 2:46 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 2:46 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT TUE AUG 17 2004

...FORECAST CHALLENGE WILL BE TEMPERATURES AND POPS...

.DISCUSSION...
AT 18Z SURFACE ANALYSIS SHOWED 1016 MB HIGH OVER CENTRAL NEBRASKA...
WITH SURFACE FRONT BACKED WEST TO THE FRONT RANGE. WV IMAGERY LOOP
SHOWS DISTURBANCE LIFTING NE INTO UTAH WITH PIECES OF ENERGY TOPPING
RIDGE AXIS ATTM. SCATTERED STORMS FORMING FROM SE WY SOUTHWEST ACROSS
WESTERN CO WITH CONVECTION INCREASING IN CONVERGENT UPSLOPE FLOW TO
THE WEST WHERE STEEPER LAPSE RATES EXIST.

HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHEAST ACROSS THE
PANHANDLE THIS EVENING. GFS AND ETA IN AGREEMENT IN THE NEAR TERM
WITH H5 RIDGE AXIS TO WEAKEN WITH CONVECTION FOCUS PRIMARY ACROSS THE
NORTH AS H85 JETLET STRENGTHENS 30 TO 35 KTS IN THE WEST IN
CONFLUENT FLOW ALOFT. MOISTURE AVAILABILITY WILL BE THE LIMITING
ELEMENT THIS EVENING ALTHOUGH MODELS MAY BE UNDERDOING FEATURE AS
EXPANSE MOISTURE PLUME EVIDENT ON WV IMAGERY.

PREFER GFS HANDLING OF FRONT TO PUSH SOUTHEAST WEDNESDAY THROUGH
FRIDAY ALTHOUGH LONG RANGE MODEL DIFFERENCES EXIST. LOW CONFIDENCE
IN MODEL DATA AT THIS POINT AND MAKE FEW CHANGES TO THE EXTENDED
PERIOD EXCEPT FOR BLENDING PURPOSES.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TLK
Hazardous weather outlook, Aug 17, 3:10 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT TUE AUG 17 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-181100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
410 PM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT MAINLY OVER
NORTHERN NEBRASKA. TUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE
NEBRASKA PANHANDLE AND SPREAD EAST ACROSS NORTHERN NEBRASKA TONIGHT.
THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND
POSSIBLY LARGE HAIL.

THE MAIN THREAT AREA WILL BE NORTH OF A LINE FROM OSHKOSH TO
THEDFORD TO BREWSTER TO SPRINGVIEW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER NORTHERN NEBRASKA.

POWER

The radar

The North Platte radar (KLNX), 80 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Cherry

When
August 17, 5:58 PM CST
Where
Cherry County, 42 mi SSE of Merriman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.350, -101.383

Lightning, Rock

When
August 17, 6:15 PM CST
Where
Rock County, Bassett
Property damage
$600
Reported by
LAW ENFORCEMENT
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Lightning struck the power pole between two homes. The electrical surge blew up the televisions in both homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413030, 5413031.